Alert archive / Maryland / Flash Flood Warnings in 2014
Flash Flood Warning 15, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 23, 2014, 3:01 AM EDT for Garrett County, Maryland; Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2014, 3:01 AM EDT (07:01 UTC)
- Expired
- Aug 23, 2014, 6:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garrett County, MD, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 152 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 7.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 952 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
534
WGUS51 KPBZ 230701
FFWPBZ
MDC023-WVC077-231000-
/O.NEW.KPBZ.FF.W.0015.140823T0701Z-140823T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 AM EDT SAT AUG 23 2014
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN GARRETT COUNTY IN WESTERN MARYLAND...
SOUTHEASTERN PRESTON COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 600 AM EDT
* AT 254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. UP TO 2 INCHES
OF RAIN HAS BEEN REPORTED ACROSS A PORTION OF THE WARNED AREA.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED.
* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE
CRANESVILLE...TERRA ALTA...CATHEDRAL STATE PARK IN PRESTON COUNTY
WEST VIRGINIA AND OAKLAND...AND REDHOUSE IN GARRETT COUNTY MARYLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 3922 7951 3924 7960 3956 7958 3962 7943
3930 7928 3930 7929 3930 7933 3923 7942
3922 7943 3920 7947 3920 7949
$$1 follow-up statement
363
WGUS71 KPBZ 230841
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 AM EDT SAT AUG 23 2014
MDC023-WVC077-230851-
/O.CAN.KPBZ.FF.W.0015.000000T0000Z-140823T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARRETT MD-PRESTON WV-
441 AM EDT SAT AUG 23 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PRESTON AND GARRETT
COUNTIES...
RAIN HAS DIMINISHED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.
&&
LAT...LON 3922 7951 3924 7960 3956 7958 3962 7943
3930 7928 3930 7929 3930 7933 3923 7942
3922 7943 3920 7947 3920 7949
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:08 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 22, 10:08 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1008 PM EDT FRI AUG 22 2014 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH THE FIRST HALF OF THE WEEKEND WITH OCCASIONAL SHOWERS AND THUNDERSTORMS. WARM AND DRY WEATHER IS EXPECTED EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... 10PM UPDATE...SCATTERED SHOWERS/STORMS CONTINUE TO STUBBORNLY DRIFT ACROSS THE SOUTHERN HALF OF THE FA. THE OVERALL TREND HAS BEEN A WEAKENING IN INTENSITY...BUT WITH SURFACE TDS IN THE LOWER 70S...RAINFALL RATES HAVE BEEN IMPRESSIVE. LATEST HIRES DATA IS SHOWING A DECREASE THROUGH THE REMAINDER OF THE EVENING AS EVERYTHING SHIFTS SOUTHWARD. TEMPS UPDATED TO LATEST LAMP NUMBERS. PREVIOUS DISCUSSION... COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD STILL INCREASE THROUGH EARLY EVENING AS A NEARLY STATIONARY BOUNDARY FINALLY SAGS SOUTHWARD ACROSS THE REGION. LINGERING CLOUD COVER HAS KEPT CAPE VALUES RATHER LOW TODAY...EVEN WITH BULK SHEAR INCREASING TO NEAR 30 KTS. WITH THIS IN MIND...OPTED TO KEEP ONLY CHANCE THUNDER WORDING...AND THINK THAT FOR THE MOST PART STORMS WILL REMAIN UNDER SEVERE THRESHOLDS. WHILE PWATS IN OUR SOUTHERNMOST ZONES WILL STILL BE IN THE 2 INCH RANGE...A GRADUAL DECREASE IN THESE VALUES IS EXPECTED. WILL MAINTAIN THE MENTION FOR ISOLATED FLOODING IN THE HWO SINCE ANY TRAINING SHOWERS AND STORMS OVER ALREADY SATURATED AREAS COULD CAUSE PROBLEMS...BUT OVERALL THINK THE THREAT WILL BE MINIMAL VERSUS THE LAST SEVERAL DAYS. LOSS OF HEATING AS WELL AS SLOW SOUTHWARD MOVEMENT OF FRONT WILL ALLOW COVERAGE TO WANE THIS EVENING AND OVERNIGHT. ANOTHER SHORTWAVE WILL RIDE SOUTHWARD THROUGH THE BUILDING UPPER RIDGE TOMORROW. WITH THE BOUNDARY EXPECTED TO BE MAINLY SOUTH OF THE FORECAST AREA BY TOMORROW AFTERNOON...ONLY CHANCE POPS WERE CARRIED. GENERALLY STAYED CLOSE TO GUIDANCE FOR TEMPERATURES...WHICH KEEPS US CLOSE TO SEASONAL AVERAGES. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... AN EXITING SHRTWV WL CONT LOW CHCS FOR SHWRS INTO SAT NGT...THEN STG RIDGING WL BLD IN ACRS THE GT LKS/OH VLY RGN THRU MON WITH DRY WEA EXPD. TEMPS WL AVG A FEW DEG ABV SEASONAL LVLS. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... RIDGING WL PERSIST INTO MID WK WITH DRY AND WRM WEA. A CROSSING SHRTWV AND CDFNT IS PROGGED FOR A THU PASSAGE WITH CHC POPS FOR SHWRS/TSTMS...FOLLOWED BY BLDG HIGH PRES TO FINISH THE WK. ABV AVG TEMPS WL RTN TO NR OR BLO AVG LVLS AFT THE LT WK FROPA. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... MAINTAINED A VCSH MENTION WITH A PERIOD OF MVFR AT KMGW AND KDUJ BASED ON RADAR TRENDS. AFTER DIURNAL SHWRS SUBSIDE...WITH LLVL MOISTURE POOLING...EXPG IFR FOG TO DVLP OVRNGT INTO ERLY SAT AS WELL. A PD OF MVFR DIURNAL CU CIGS ARE EXPD SAT MRNG BEFORE VFR RTNS BY AFTN. A SHWR IS PSBL SAT BUT COVG EXPD TO BE TOO LOW FOR A TAF MENTION ATTM. OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/... ERLY SUN MRNG FOG RSTRNS ARE PSBL. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 22, 6:21 PM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 621 PM EDT FRI AUG 22 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-232230- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 621 PM EDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 23, 1:17 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 AM EDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM FLASH FLOOD DUNBAR 39.98N 79.61W
08/23/2014 FAYETTE PA 911 CALL CENTER
MULTIPLE BASEMENTS FLOODED AND ROADS COVERED WITH
RUNNING WATER
0110 AM FLASH FLOOD 2 SE PERRYOPOLIS 40.07N 79.73W
08/23/2014 FAYETTE PA 911 CALL CENTER
MULTIPLE HOMES FLOODED...AND MANY ROADS COVERED WITH
WATER.
0110 AM FLASH FLOOD 1 W OHIOPYLE 39.87N 79.51W
08/23/2014 FAYETTE PA 911 CALL CENTER
MULTIPLE HOMES FLOODED....MANY ROADWAYS COVERED WITH
RUNNING WATER.
&&
EVENT NUMBER PBZ1401841
EVENT NUMBER PBZ1401842
EVENT NUMBER PBZ1401843
FRIESLocal storm report, Aug 23, 2:05 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 AM EDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN FARMINGTON 39.81N 79.57W
08/23/2014 M2.06 INCH FAYETTE PA TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT
&&
EVENT NUMBER PBZ1401844
FRIESLocal storm report, Aug 23, 2:29 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 AM EDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM FLOOD ELLIOTTSVILLE 39.77N 79.63W
08/23/2014 FAYETTE PA 911 CALL CENTER
FLOODING OF MULTIPLE HOMES REPORTED IN WHARTON TOWNSHIP
0216 AM FLASH FLOOD DUNBAR 39.98N 79.61W
08/23/2014 FAYETTE PA 911 CALL CENTER
ARCH BRIDGE ROAD IS IMPASSABLE DUE TO RUNNING WATER
&&
EVENT NUMBER PBZ1401845
EVENT NUMBER PBZ1401846
FRIESLocal storm report, Aug 23, 2:49 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 AM EDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM HEAVY RAIN MOUNTAIN DALE 39.62N 79.51W
08/23/2014 M1.28 INCH PRESTON WV MESONET
IFLOWS GAUGE REPORTS 1.28 INCHES OF RAIN IN 30 MINUTES
ENDING AT 208 AM
0228 AM FLASH FLOOD 1 NE CHALKHILL 39.85N 79.60W
08/23/2014 FAYETTE PA 911 CALL CENTER
FLOODING CLOSED SHAFFER SCHOOL ROAD IN WHARTON TOWNSHIP
0244 AM FLASH FLOOD 1 NW FARMINGTON 39.82N 79.58W
08/23/2014 FAYETTE PA 911 CALL CENTER
NELSON ROAD IMPASSABLE NEAR ROUTE 40 IN WHARTON
TOWNSHIP
&&
EVENT NUMBER PBZ1401847
EVENT NUMBER PBZ1401848
EVENT NUMBER PBZ1401849
FRIESThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:29 PM EDT | Flash Flood Watch | PBZ | 6 hr | |
| Aug 22, 8:17 PM EDT | Areal Flood Advisory | PBZ | Monongalia | 3 hr |
| Aug 23, 2:04 AM EDT | Areal Flood Warning | PBZ | Preston | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2014Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.